71587members
375580posts
cancel
Showing results for 
Search instead for 
Did you mean: 

veins hurt in chemo arm.

8 REPLIES 8
yogibear
Member

Re: veins hurt in chemo arm.

Thanks for your replies.
I spoke to onc last Monday and Geraldine you are right, its Phlebitis.
He advised Ibuprofen gel to put on my veins. He did say that Fec is particulary bad for irritating the veins and that it should settle now I,ve had first Tax. Had to go in thumb vein (ounch)! Lynn x

Geraldine
Member

Re: veins hurt in chemo arm.

It sounds as though you may have phlebitis which is inflammation of the veins caused by the chemo drugs. I got it during chemo and once following surgery due to an anti nausea drug. The drugs irritate the veins which then become inflamed and stand out a bit like fat worms under your skin. Mine were very tender for a long term however it does improve once you've finished chemo. When they were particualrly sore, my GP advised taking ibuprofen to reduce the pain and inflammation. It helped. Talk to your onc or chemo nurses about it and see what they recommoened.
Gerladine

crispy
Member

Re: veins hurt in chemo arm.

Dear Lynn

Like you had problems with FEc but not as much pain with Tax (if that is reassuring). Hot packs , gloves on before chemo and a good thick long sleeve cooton top all helped.

will see if I can bump up a previous thread on how to help with the cording like effects on the vein.

Lv Cripsy

elljaydee
Member

Re: veins hurt in chemo arm.

Hi just read your posting. I have only had two fecs but also have a pain in vein arm. Physio said it is veins hardening. Funnily enough i have read the comments about hot water and i had just been in the bath before and lo and behold my vein arm doesnt hurt. I will make sure i do that before third fec next week..

Thanks for tip people
linda

debsincornwall
Member

Re: veins hurt in chemo arm.

Hi everyone,
I have been having intravenous chemo on and off for 5 years, won't bore you with all the details. My chemo unit have heat packs which keep the veins warm and help the chemo flow through the veins. I also put my hands in warm water before they try to canulate me.
Re wigs, ask your bcn to give you the voucher this. I have had some lovely ones from Hothair. Tie rack and accessorize have some affordable scarves.
Good luck with your treatment.
Love Debsxxx

yogibear
Member

Re: veins hurt in chemo arm.

Thanks guys, will try the ice packs first.
All the best to you both Lynn x

sherbert
Member

Re: veins hurt in chemo arm.

I certainly had pain in the chemo arm which I was told was due the meds irritating the veins. I used ice packs which did help. I also used various products with menthol which is suppose to cool the veins. My pain doesn't sound quite the same as what you are feeling so worth mentioning to your team.
Take care
Sherbert

cheekybint
Member

Re: veins hurt in chemo arm.

Hiya

I have yet to start chemo but I am having a portacath put in as the chemo nurse said that the drugs can irritate the veins in the arms. Maybe that is what is happening.

Keep well

Bxx

yogibear
Member

veins hurt in chemo arm.

Hi,
I am in between chemos having had my 3rd Fec 12 days ago. Going on to Tax next. The veins in my chemo arm hurt, its a bit like cording that I experienced in my surgery arm but doesnt go away with excercise. Has anyone else experienced this? and if so what did you do about it? I want them to be ok for my first Tax on 30th.
Thanks Lynn